Texas, 2021

Wildfire in Texas, December 10 to 13, 2021

December 10 to 13, 2021 · NWS AMA · 2 events in 2 counties and zones

Underlying drought, critical fuel dryness and elevated to critical fire weather combined to produce a fire environment supportive of significant fire activity. Extreme fire behavior and fast rate of spread was observed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Underlying drought, critical fuel dryness and elevated to critical fire weather combined to produce a fire environment supportive of significant fire activity. Extreme fire behavior and fast rate of spread was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 10, 12:09 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 10, 12:09 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1209 PM CST Fri Dec 10 2021

.AVIATION...18Z TAFS...
MVFR to VFR conditions over the next 6 hours at all TAF sites.
Main issues for MVFR will be the blowing dust. Maybe even some
local IFR conditions over the next 3 hours. Amarillo tower notes 2
mile visibility while the ASOS sensor is a bit higher. Strong
winds continue to drive the blowing dust. Winds will be out of the
southwest and then shift northwesterly behind a cold front. KGUY
will be first to shift northwest around 20z, and given the
orientation of the front, it looks like KDHT may not be until
22-23z. KAMA may not be until 02z to be out of the northwest. Wind
gusts will continue to range 40-50kts through about 22z, and
should start to slowly diminish thereafter. However, winds will
still be above 25kts through about 03-06z tonight, transitioning
10-20kts for the tail end of the TAF period.

Weber

&&

.PREV DISCUSSION... /Issued 327 AM CST Fri Dec 10 2021/

SHORT TERM...Today through Saturday night

Southwesterly flow aloft with several perturbations tracking
northeast into the Panhandles this morning ahead of the main upper
trough over the Great Basin region and southwestern states. The
upper trough will move east today across the central and southern
U.S. Rockies by this afternoon. Considerable cloudiness, mainly
high level, will spread across the Panhandles this morning before
exiting out this afternoon as drier air aloft advects in from the
west. Additional high level clouds expected to track northeast
into the Panhandles by 00Z Saturday.

Drier air aloft later tonight through Saturday. The upper trough
to move east across the forecast area tonight and Saturday before
exiting to the east and south by 00Z Sunday. Drier west-northwest
to northwest upper flow Saturday night. Some light wintry precip
possible this evening across the northwestern parts of the
Panhandles before quickly ending by 06Z Saturday.

Low level southwest to west 850 mb jet of 40 to 50 knots and
possibly as high as 55 knots early this morning will begin to mix
down to the surface by mid to late morning. Surface low over
southeastern Colorado this morning with cold front extending from
the surface low eastward across southern Kansas will move east
today and allow the cold front to push south into the Oklahoma
Panhandle around 18Z today. Cold front to then track into the
extreme northern Texas Panhandle around 21Z today and then across
the central Texas Panhandle by 00Z Saturday.

The cold front is forecast to exit the forecast area by or around
03Z Saturday. Surface ridge to build down from the central U.S.
Rockies tonight into Saturday morning. The surface ridge or
surface high quickly moves off to the south and east by Saturday
afternoon as lee side surface low and trough develop across
eastern Colorado and eastern New Mexico. Surface flow will respond
by shifting back to the southwest again and begin to increase as
the surface trough begins to deepen. A low level nocturnal 850 mb
southwest to west jet develops Saturday night of 35 to 45 knots
and possibly higher. Max temps today will be hampered by high
level cloud cover and frontal timing. Much cooler Saturday behind
the cold front. Mins tonight are forecast to be mainly in the
teens and 20's.

Schneider

FIRE WEATHER...

Today...

Critical fire weather conditions are expected today across all of
the Panhandles with the highest chances across the western and
southern Texas Panhandle. Chances decrease farther north and east
across the Oklahoma and northeast Texas Panhandles. Considerable
high level cloudiness could hamper mixing of stronger winds early
in the day while a cold front pushing south into the forecast area
could hamper the stronger winds during the afternoon. Minimum
afternoon relative humidity values should be as low as 16 to 18
percent in a few areas across the western and southern Texas
Panhandle, however most RH values will be 20 percent or greater.
This will also inhibit the fire weather threat somewhat as well.
These limiting factors should not be a big concern across the
western/southwestern and southern Texas Panhandle, especially
ahead of the cold front and behind the departing high level
cloudiness in the afternoon.

Max RFTIs will be maxed out at 4 due to the higher RH values with
1 to 3 across portions of the Oklahoma Panhandle and possibly
parts of the northeastern or eastern Texas Panhandle as well.
RFTIs will be primarily wind-driven. Southwest to west 20 foot
winds will increase to around 20 to 30 mph across much of the
Oklahoma and eastern Texas Panhandles and around 25 to 40 mph with
gusts as high as 50 to 60 mph across much of the western and
southern Texas Panhandle. ERC's are increasing into the 90th to
96th percentile across the Oklahoma and the eastern and central
Texas Panhandles. The timing of the critical fire weather
conditions looks to be starting between about 15Z to 17Z (9 AM to
11 AM) today until ending around 01Z to 03Z Saturday (7 PM to 9 PM
this evening).

Saturday...

Elevated fire weather conditions will be possible across mainly
the western and central Panhandles. ERC's increase further into
the 90th to 96th percentile across all but the far western and
southwestern Texas Panhandle. Max RFTIs are forecast to be around
1 to 3 with possible some small pockets of 3 or 4 over the western
Oklahoma Panhandle. Minimum afternoon relative humidity values are
forecast to be as low as 11 to 13 percent Saturday. RFTIs will
primarily be RH-driven as 20 foot winds will shift to the
southwest Saturday afternoon and increase to around 15 to 25 mph
with some higher gusts across the northwest parts of the forecast
area and generally 10 to 20 mph or less elsewhere. The strongest
winds are forecast to be primarily over the western Oklahoma
Panhandle.

Schneider

LONG TERM (Sunday through Thursday)...

Overview:
Above normal temperatures will continue through the extended with
several days of 70 degrees for highs. In fact, Wednesday and
Tuesday will be flirting with 80 degrees as many areas will be in
the mid to upper 70s. With these warm temperatures and lack of
precipitation, the fire weather threat will continue to loom over
the Panhandles through this stretch. Sunday and Wednesday are
currently the "bigger" fire weather threat days in relation to
this forecast package. Wednesday specifically is looking like a
moderate to higher end wildfire threat day. We need to keep a
close eye on this day because if trends hold this could be the
more significant day we have seen so far this season. Looking
beyond the next 7 days, we do have a small signal for some
precipitation chances Friday into Saturday. However, we seem to
get these glimmering hopes of moisture only to see them disappear
once we get closer. Let's hope the pattern breaks and we get some
precipitation soon.

Further Details:
The 500mb pattern indicates zonal flow to start this period, but
we shift towards a southwesterly flow pattern through the work
week. Forecast soundings indicate a dry column, but some Pacific
moisture may allow for high clouds to trickle into the area
nearly everyday. That said, we are expecting plenty of sunshine
through the long term which will help aid our above normal
temperatures.

With plenty of sunshine and southwesterly downsloping winds
(adiabatic compression) every afternoon, we will have plenty of
December warmth to allow for above normal temperatures.
Unfortunately, when you combine these warm days with our receptive
fuels and continued dry stretch, we have the ingredients for fire
weather to persist. Breezy to strong wind speeds Sunday and
moreso Wednesday currently have our attention with regards to fire
weather days. While every day in the long term has the potential
for at least elevated fire weather, these two days specifically
have the potential to reach critical fire weather conditions. For
Sunday, one limiting factor may be the lack of stronger wind
speeds aloft as the 850mb-500mb max winds are only about 40 knots,
and our afternoon mixing may only lead to sustained winds of
20-25mph. That said, we will have nearly all other ingredients so
this may be a low end critical fire weather day. Wednesday on the
other hand, we have ~40 knots at 850mb, ~55 knots at 700mb, and
nearly 70 knots at 500mb. Wednesday will also be one of the
warmest days in the 7 day stretch as the 850mb temps will be
about 14C to 18C. This is a much stronger kinematic field as
compared to Sunday. These variables are approaching the necessary
ingredients for a solid higher end critical fire weather day. The
one limiting factor (for now) is the RH field as we only get down
to around 15-20 percent in the afternoon. The pattern would
suggest southwest warm air advection and downsloping winds, so we
could see those dewpoints trend lower, but for now this is about
the only limiting factor for Wednesday. The RH recovery Tuesday
night only gets up to around the 50%-70% for most of the area. It
would not take much in the afternoon to get RH values lower than
our current forecast. We really need to pay close attention to
Wednesday and watch trends. Wednesday has the "writing on the
wall" to be the highest potential wildfire threat we have seen so
far this season.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  23  50  33  68 /   0   0   0   0   0
Beaver OK                  66  21  50  27  68 /   5   5   0   0   0
Boise City OK              56  16  48  24  68 /  10  20   0   0   0
Borger TX                  65  24  51  34  72 /   0   0   0   0   0
Boys Ranch TX              63  21  51  31  71 /   0   0   0   0   0
Canyon TX                  64  22  51  32  67 /   0   0   0   0   0
Clarendon TX               67  28  51  33  68 /  20   0   0   0   0
Dalhart TX                 59  15  47  23  65 /   5   5   0   0   0
Guymon OK                  63  20  50  25  69 /   5   5   0   0   0
Hereford TX                62  21  51  31  67 /   0   0   0   0   0
Lipscomb TX                66  23  50  30  70 /   5   0   0   0   0
Pampa TX                   64  24  49  33  70 /   5   0   0   0   0
Shamrock TX                69  28  52  30  69 /  20   0   0   0   0
Wellington TX              72  31  53  29  68 /  30   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 8 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     Wind Advisory until 6 PM CST this evening for the following
     zones: Armstrong...Collingsworth...Dallam...Donley...
     Hansford...Hartley...Hemphill...Lipscomb...Ochiltree...
     Sherman...Wheeler.

     High Wind Warning until 6 PM CST this evening for the following
     zones: Carson...Deaf Smith...Gray...Hutchinson...Moore...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts.

OK...Red Flag Warning until 8 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

     Wind Advisory until 6 PM CST this evening for the following
     zones: Beaver...Texas.

&&

89/99
Hazardous weather outlook, Dec 10, 11:07 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1107 AM CST Fri Dec 10 2021

OKZ001>003-TXZ001>020-317-110515-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1107 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected across nearly all
of the forecast area. A Red Flag warning is in effect for the
entire area.

Strong winds are expected today across the area. A High Wind
Warning is in effect for the southwest and central portions of the
Texas Panhandle. A Wind Advisory is in effect for the northern and
eastern Texas Panhandle and the central and eastern Oklahoma
Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are expected every day, but
Wednesday and Sunday both have the potential for critical fire
weather conditions. Wednesday specifically has the greatest
threat for fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions through the next
seven days, with critical conditions likely Friday, Sunday, and
Wednesday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Moore

When
December 10, 2:30 PM CST to December 13, 8:30 PM CST
Where
Moore forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The Twin Creek wildfire in Moore County started 5 east-northeast of Masterson Texas. The wildfire consumed 3,607 acres. Texas A&M Forest Service worked in unified command with Dumas Fire Department. The National Park Service, Potter County Fire-Rescue, Texas Intrastate Fire Mutual Aid System (TIFMAS) and local fire department resources mobilized to the incident as well. State resources increased containment to 100% the evening of December 13, 2021. 1 home and 2 other structures were threatened but were saved. There were no reports of any homes or other structures damaged or destroyed and there were no reports of any injuries or fatalities.

Wildfire, Deaf Smith

When
December 10, 2:57 PM CST to 5:30 PM CST
Where
Deaf Smith forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The Allison wildfire began just east of County Road E and just north of Farm to Market Road 26. The wildfire consumed approximately 400 acres and was caused by downed power lines.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995713, 995714.